Gynecomastia, or the development of breasts in males, can be caused by a number of different things. Taking antipsychotics such as Risperdal can produce the condition. Male breasts can develop in both boys and men. Enlargement can vary from patient to patient, but generally men end up with breasts that look very close to that of a female.

Those who develop the condition from prescription medications can develop both fatty tissue in the chest area, and extra glandular tissue. While the medications that can produce the side effect of Gynecomastia are known as antipsychotics, they can trigger depression and anxiety in young boys, or men who develop breasts and become the targets of bullies. The FDA approved Risperdal also to treat anxiety and depression, but once becoming aware of the fact it’s the medication causing them to grow breasts, most won’t take it anymore, rendering it not only useless but harmful to them.

Risperdal, a pharmaceutical medication produced by Johnson and Johnson, is known for blocking dopamine while heightening prolactin levels. Prolactin is a hormone released by the pituitary gland. For women, prolactin stimulates breast growth and milk production. When the level of prolactin in males becomes too high, it can produce effects similar to those that are experienced by women, and result in gynecomastia. In some unfortunate and extreme cases, males who have taken Risperdal and developed gynecomastia because of its use have developed D-cup size breasts. Lactation has also been noted in some cases of gynecomastia.

Breast reduction is a term most generally applied to women. However, most males who develop noticeable female-like breasts (gynecomastia) choose to opt for a reduction. Patients with gynecomastia choose to get their chest reduced for a number of reasons, to feel better, to look ‘normal’ again, and if they’re younger (or even older) so they won’t be teased by bullies who don’t understand their condition. Gynecomastia is very serious and can cause damage not only physically, but mentally to whoever it affects.

Many times, breast reduction may only be necessary in extreme cases. In a lot of the milder cases, patients are able to discontinue the use of Risperdal, and swelling may start to dissipate. There are plenty of antipsychotics on the market that do not produce excess prolactin, and are much safer to use. The combination of ending the use of Risperdal and using a safer medication may be enough to treat the condition in milder cases. If however, chest size has not reduced within a year of stopping Risperdal’s use, patients with larger, unwanted breasts may want to contact a doctor and speak with them about the possibility of surgery (breast reduction.)

Reviewed by Miguel Delgado, M.D

 

Enable rich-text